Pets.ca - Pet forum for dogs cats and humans 

-->

question about rimadyl and bleeding

arthur12
July 24th, 2006, 10:59 PM
i had my german sheppard female ( 6 months old and healthy) spayed. she was given rimadyl as pain meds for after sugery. she became listless and her gums turned white. i carried her back to the vet and he opened her up again. he said there appeared to be no problem with the sugery but she was bleeding from everywhere on the inside. she died. i have a male sheppard ( same litter ) who got his leg hung in my doorsteps and almost dislocated his hip. he was given rimadyl for his hip. noe he has a fluid filled knot on his side and what appears to be fluid filled places on his stomach. can this be caused by rimadyl and what can i do to help this?

DRN
July 25th, 2006, 04:05 AM
First, I would immediately contact the vet about these symptoms and request a different pain medicine. Since these dogs were from the same litter, it may be more likely that their medical issues are related.

Second, Rimadyl is a NSAID, a non-steroidal anti-inflammatory drug. Aspirin is a NSAID and these types of medications can cause bleeding disorders in humans. (I know this because I have a child with a bleeding disorder who cannot take aspirin or other NSAIDs.) I assume it works the same way in dogs since the Rimadyl website lists bleeding ulcers as a potential side effect. Here's a link to the Rimadyl website: http://www.rimadyl.com/display.asp?country=US%E2%8C%A9=EN&drug=RC&species=CN&sec=610

Third, we had a similar experience although we were fortunate that our dog recovered. Our dog was prescribed Rimadyl for arthritis symptoms, and he developed significant adverse reactions including intestinal bleeding. We changed him to another pain killer and his symptoms resolved.

Last, you have my deepest sympathy at the loss of one dog and the illness of another. You have been through a lot. If your vet is unable to determine what happened or to consider the possibility of an adverse drug reaction, I would get a second opinion from another vet.

Cymba's friend
July 25th, 2006, 04:29 PM
I certainly support the response of DRN - since they came from the same litter, there is a statistically higher probability that they may have the same tendency. Rimadyl and many other NSAID's can cause bleeding and in some cases death through internal haemorage. I deeply sympathise the loss of your first dog in exactly this manner.

When my German Shepherd Cymba was diagnosed with inflammatory gastritis, my vet immediately told me never ever to give him any NSAID. We had to treat his other pain condition with Cortisone (which our vet was also not that keen on, but we had no choice). There are many counter indications for use or prolonged use of NSAID's (although for some dogs it can do miracles if they have no side effects).

I would definitely consult your vet with the new symptoms, and would not take any chance. I would also suggest to your vet to look at alternatives, since your dog may be in more danger to reacting to NSAID's than other dogs. There are also "alternative medicine" options to reducing arthritic pain, but only some vets are open to these types of alternatives.
Good luck and let us know...

OntarioGreys
July 26th, 2006, 08:15 AM
can this be caused by rimadyl and what can i do to help this?


My condolences, but yes one of the adverse side effects of rimadyl is death.
Your vet should have provided you with a consumer information sheet when prescribing this med to make you aware of the side effects and so you would know what to do in the event you notice even the slightest side effect. This decision was made after several dogs died on this med, and there was a lawsuit pending at the time. A friend of mine lost her greyhound Eliza Jane in 1999 death number 42 in the early years of this med being release, she was part of the class action lawsuit that forced Pfizer to list death as a side effect and required that handouts be made available to pets owners when this med is prescribe by a vet, this was already back in April 2000, if your vet did not provide and it was me I would be all over him
Here is more info about

http://www.srdogs.com/Pages/rimadylfr.html

If you would like to talk to Diane (the owner of Eliza Jane) about rimadyl to learn what you can do for your boy and what test should be done if he is taking rimadyl (actually should have been done before starting contact her thru her website where it says "email" us. You can let her know Maria (mleg2001) referred you. http://www.burpdog-biscuits.com/Burpdog_Products.html